Tropical curves, graph complexes, and top weight cohomology of Mg

Research output: Contribution to journalJournal articleResearchpeer-review

We study the topology of a space parametrizing stable tropical curves of genus g with volume 1, showing that its reduced rational homology is canonically identified with both the top weight cohomology of M_g and also with the genus g part of the homology of Kontsevich's graph complex. Using a theorem of Willwacher relating this graph complex to the Grothendieck-Teichmueller Lie algebra, we deduce that H^{4g-6}(M_g;Q) is nonzero for g=3, g=5, and g at least 7. This disproves a recent conjecture of Church, Farb, and Putman as well as an older, more general conjecture of Kontsevich. We also give an independent proof of another theorem of Willwacher, that homology of the graph complex vanishes in negative degrees.
Original languageEnglish
JournalJournal of the American Mathematical Society
Issue number2
Pages (from-to)565-594
Publication statusPublished - 2021


ID: 257967125